Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Detroit, MI

May 31, 2004Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 31, 2004, 4:38 PM EDT for Genesee County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 4:38 PM EDT (20:38 UTC)
Expired
May 31, 2004, 5:30 PM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:20 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 312038 CCB
SVRDTX
MIC049-312130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
436 PM EDT MON MAY 31 2004

CORRECTED TO INCLUDE ONLY GENESEE COUNTY/PATHCAST

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN
 
* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  10 MILES SOUTH OF FLUSHING...OR ABOUT 11 MILES SOUTHWEST OF
  FLINT...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF FLUSHING AROUND 440 PM EDT
  6 MILES NORTHWEST OF GRAND BLANC AROUND 445 PM EDT
  FLINT AROUND 450 PM EDT
  DAVISON AROUND 455 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4321 8390 4280 8391 4278 8371 4289 8370
          4294 8313 4332 8307

$$

GURNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 3:03 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT MON MAY 31 2004

.DISCUSSION...
MODELS OVERALL SIMILAR THROUGH THE SHORT TERM. AT 500 MB...STRONG
VORTICITY LOBE WILL HAVE LIFTED NORTHWARD TO NORTH OF FORECAST AREA
BY EARLY THIS EVENING...THEN GREAT LAKES LOCKED INTO LOW/TROUGH
UNTIL MID WEEK...WITH GFS STILL MORE RELUCTANT TO WEAKEN THE INITIAL
LOW OVER UPPER MISSISSIPPI VALLEY THAN OTHER MODELS. AT THE
SURFACE...TROUGH WILL HAVE LIFTED UP TO NORTH OF AREA BY EARLY
EVENING...THANKS TO BOOST TODAY FROM MID LEVEL JET SOUTH OF THE
GREAT LAKES.

DRY SLOT VERY EVIDENT ON WATER VAPOR IMAGERY OVERHEAD TO MOVE OFF TO
THE EAST THIS EVENING...THEN 850 TO 500 MB MOISTURE MODEST TO GOOD
AT LEAST INTO WEDNESDAY...MUCH DRIER BY THURSDAY. NOT A LOT OF 925
MB MOISTURE UNTIL BETTER DEVELOPING TUESDAY NIGHT AND CONTINUING
WEDNESDAY WITH TROUGH.

COLDER TEMPERATURES ALOFT NEXT COUPLE OF DAYS WILL COMBINE WITH
AVAILABLE MOISTURE TO AID IN LARGELY DIURNAL
SHOWERS/THUNDERSTORMS...AS LAPSE RATES IN THE 850 TO 700 MB LAYER
STEEPEN TO AS MUCH AS 7 OR 8 DEGREES C/KM.

SYNOPTIC LIFT WILL HAVE LARGELY LIFTED TO NORTH OF AREA BY EARLY
THIS EVENING. LOW TO MID LEVEL OMEGA FIELDS DEPICT MAINLY WEAK
SUBSIDENCE TONIGHT...OCCASIONAL SLIGHT LIFT THEN THROUGH MID WEEK.
850 TO 500 MB QVECTOR CONVERGENCE ALSO SHOWING DIVERGENCE/SUBSIDENCE
TONIGHT...WITH WEAK CONVERGENCE/LIFT TUESDAY INTO WEDNESDAY.

AS FOR THERMODYNAMICS...PARTICULARLY ETA SHOWS SLIGHTLY UNSTABLE
CAPES AND LIFTED INDICES INTO THIS EVENING...ACTUALLY RESURGING A
BIT LATE TONIGHT ALBEIT WITH RISING CIN/CONVECTIVE INHIBITION...THEN
MODEST INSTABILITY TUESDAY AND TUESDAY EVENING...LESS WEDNESDAY.
SHOWALTER INDICES LOWEST AT AROUND ZERO TONIGHT...THEN TRENDING MORE
STABLE THEREAFTER THROUGH MID WEEK. K INDICES PREVAILING IN THE 25
TO 30 RANGE INTO MID WEEK.

GIVEN ABOVE INDICATIONS...WILL RETAIN SCATTERED MENTION TONIGHT
ESPECIALLY IN LIGHT OF ONGOING CONVECTION...THEN SOME MENTION
THROUGH WEDNESDAY SIMILAR TO PREVIOUS FORECAST PACKAGE.

LATER PERIODS...
PLENTY OF DETAIL DIFFERENCES AMONG MODELS...BUT THEY DO KEEP THE
CONSENSUS OF SHEDDING PERSISTENT 500 MB TROUGH FROM GREAT LAKES BY
THURSDAY...THEN RATHER WEAK WEST TO NORTHWEST FLOW PREVAILING
THROUGH THE WEEKEND...WITH NOT MUCH IN WAY OF SIGNIFICANT FEATURES
TO KEY IN ON. AT THE SURFACE...HIGH PRESSURE FINALLY BUILDS IN
THURSDAY...WITH HIGH/RIDGE THEN PERSISTING UNTIL SUNDAY...LONGER
THAN SEEN YESTERDAY...AT WHICH TIME RETURN FLOW COMMENCES. WILL
REMOVE SHOWER MENTION FROM SATURDAY NIGHT...HAVE CHANCE POPS FOR
SUNDAY THROUGH MONDAY...OTHERWISE NO SUBSTANTIAL CHANGES FROM
PREVIOUS FORECAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 31, 4:33 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
433 PM EDT MON MAY 31 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
433 PM EDT MON MAY 31 2004

...SEVERE THUNDERSTORM WATCH NUMBER 355 IN EFFECT UNTIL 600 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE PRIOR TO SUNSET...WITH PENNY SIZED HAIL AND
DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY HAZARDS. THUNDERSTORMS
EARLY THIS EVENING WILL MOVE TOWARD THE NORTHEAST AROUND 35
MPH...WITH MOVEMENT THEN TOWARD THE EAST AROUND 30 MPH THE REST OF
TONIGHT.

AN UNSEASONABLY STRONG UPPER LEVEL TROUGH OVERHEAD WILL RESULT IN
THE SCATTERED THUNDERSTORMS TONIGHT. THIS TROUGH...COMBINED WITH
LATE SPRING SURFACE HEATING...WILL PRODUCE THE CHANCE OF STRONG AND
EVEN SEVERE STORMS EARLY THIS EVENING.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES TUESDAY THROUGH
WEDNESDAY...AND WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS.
THESE THUNDERSTORMS WILL RESULT FROM SURFACE HEATING AND CHILLY
TEMPERATURES ALOFT...PRODUCING AN UNSTABLE ATMOSPHERE. SOME OF
THESE STORMS MAY APPROACH SEVERE LIMITS...WITH HAIL UP TO
AROUND A HALF INCH IN DIAMETER.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY...AS A WEAK AREA OF
LOW PRESSURE APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

DWD

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:36 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Tuscola54 min
May 31, 4:37 PM EDTSevere Thunderstorm WarningDTXGenesee53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.